Tennessee, 2004

Flash Flood and Hail in Tennessee, July 14, 2004

July 14, 2004 · NWS OHX · 17 events in 9 counties and zones

8 hail, 7 thunderstorm wind, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 9:10 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 14, 9:10 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 AM CDT WED JUL 14 2004

.DISCUSSION...
FRONTAL BOUNDARY LOOKS TO MOVE INTO OR THROUGH MIDDLE TENNESSEE
BY 15/00Z. BEFOREHAND MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED
WITH UPPER SHORTWAVE APPROACHING NORTHWEST MISSOURI AT PRESENT...
HEADING SOUTHEAST OVER NORTHWEST MIDDLE TENNESSEE EARLY EVENING.
LITTLE PRE-CONDITIONING NEEDED...WITH 14/12Z KOHX ROAB PWAT 2.02
INCHES...LI/S -8.5 WITH MID LVLS COOLER (NO CIN).

12Z MODELS SHOW SURFACE DEWPOINT GRADIENT/LI GRADIENT IN SOUTHERN
MIDDLE TENNESSEE DURING THE MID TO LATE AFTERNOON. SO THERE IS A
BETTER CHANCE OF DAMAGING STORMS IN SOUTHWEST MIDDLE TENNESSEE.
CURRENT ZONE FORECAST MENTIONS SVR CHANCE TODAY ALL OF MIDDLE
TENNESSEE...AND WILL PROBABLY NARROW TO SOUTHWEST MIDDLE TENNESSEE.
BUT AT THIS POINT...IT IS TOO SOON TO CALL.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Jul 14, 4:30 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED JUL 14 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-151030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS TODAY
AND THIS EVENING. DESPITE THE THUNDERSTORM COMPLEX WHICH PUSHED
THROUGH THE MID STATE ON TUESDAY EVENING, THE ATMOSPHERE REMAINS
MOIST AND UNSTABLE. THEREFORE, LOOK FOR ADDITIONAL STORMS TO DEVELOP
IN THE HUMID AIR MASS.

THE PRIMARY DANGER FROM TODAYS ACTIVITY WILL ONCE AGAIN BE DAMAGING
STRAIGHT LINE WINDS, LARGE HAIL, AND FREQUENT LIGHTNING. IN ADDITION,
THE STORM PREDICTION CENTER HAS PLACED MIDDLE TENNESSEE UNDER A
SLIGHT RISK FOR SEVERE WEATHER FOR TODAY AND TONIGHT.

ADDITIONALLY, HEAT INDICES VALUES MAY TOP 100 DEGREES AGAIN TODAY,
MAINLY IN AREAS SOUTH OF NASHVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
THIS AFTERNOON AND EVENING.

ROSE

The radar

The Northeast Alabama radar (KHTX), 75 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Coffee

When
July 14, 12:42 PM CST
Where
Coffee County, 8 mi NW of Manchester
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.533, -86.450

Hail, Coffee

When
July 14, 1:00 PM CST
Where
Coffee County, Manchester
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.483, -86.467

Thunderstorm Wind, Williamson

When
July 14, 1:00 PM CST
Where
Williamson County, Thompsons Station
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

A few trees were blown down.

Thunderstorm Wind, Bedford

When
July 14, 1:00 PM CST
Where
Bedford County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.583, -87.133

A few trees were down around the county.

Hail, Bedford

When
July 14, 1:00 PM CST
Where
Bedford County, Shelbyville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.800, -86.917

911 center reported nickel size hail.

Hail, Coffee

When
July 14, 1:03 PM CST
Where
Coffee County, 2 mi N of Tullahoma
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.317, -86.650

Hail, Bedford

When
July 14, 1:03 PM CST
Where
Bedford County, 6 mi SSE of Shelbyville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Thunderstorm Wind, Grundy

When
July 14, 1:10 PM CST to 1:20 PM CST
Where
Grundy County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -87.133

A few trees were down around the county.

Thunderstorm Wind, Hickman

When
July 14, 1:15 PM CST
Where
Hickman County, Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -87.333

911 center reported trees down.

Thunderstorm Wind, Maury

When
July 14, 1:25 PM CST
Where
Maury County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -87.333

Several trees were down around the county.

Hail, Grundy

When
July 14, 1:25 PM CST
Where
Grundy County, Coalmont
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

Ping pong ball size hailed reported to law enforcement.

Lightning, Maury

When
July 14, 1:30 PM CST
Where
Maury County, Columbia
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.333, -85.717

Lightning struck a home at 1818 Sunset Avenue and another home across the street at 1815 Sunset Ave. The lightning did set fire to the homes.

Thunderstorm Wind, Marshall

When
July 14, 1:55 PM CST
Where
Marshall County, Petersburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -85.717

A few trees were down around Petersburg.

Hail, Lawrence

When
July 14, 2:07 PM CST
Where
Lawrence County, Lawrenceburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.567, -86.183

Hail, Lawrence

When
July 14, 2:12 PM CST
Where
Lawrence County, 2 mi S of Lawrenceburg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.483, -86.083

Flash Flood, Lawrence

When
July 14, 2:40 PM CST to 4:30 PM CST
Where
Lawrence County, Lawrenceburg
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.400, -86.233

Ham radio report of water overflowing creek banks and street flooding.

Thunderstorm Wind, Giles

When
July 14, 2:50 PM CST
Where
Giles County, 7 mi W of Pulaski
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.400, -86.433

Numerous trees down west of Pulaski.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412797, 5412798, 5412807, 5412873, 5412874, 5412799, 5412800, 5412808, 5412805, 5412806, 5412809, 5412876, 5412875, 5412801, 5412802, 5412803, 5412804.